Hail, Southampton
- When
- May 31, 6:23 PM EST
- Where
- Southampton County, 1.66 mi W of Isaac
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.680, -77.000
Ping pong ball size hail was reported on Route 58 outside of the city of Franklin.
Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds and large hail across portions of central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds and large hail across portions of central and southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 2:29 PM EST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 329 PM EDT Fri May 31 2019 .SYNOPSIS... Low pressure will move east along a cold front that drops south across the area tonight. A stronger cold front crosses the area late Sunday. High pressure builds into the area early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 330 PM EDT Friday... Svr Tstrm watch remains in effect thru 11 PM as convection continues due to low pressure moving east along a southward moving cold front. Shaping up to be a rather active evening so will keep chc to likely PoPs for now as the upr lvl systm tracks se across the Piedmont with shwrs/tstrms dvlpng late this aftrn / eve. High res data suggests large hail / damaging wind scenario along with lclly hvy rainfall. Frequent lightning possible as well. Activity shifts south after midnight with lingering PoPs across the south thru the nite. Dry ovr the lwr Md ern shore. Lows in the mid-upr 60s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... As of 330 PM EDT Friday... Upper low is slow to leave Sat morning. Lingering moisture along a sfc trof results in keeping chc PoPs across the south with any thunder mainly confined to NC in the aftrn (no svr expected). Mstly sunny north to pt sunny south. Highs in the low-mid 80s. Fair to pt cldy Sat nite with slght chc PoPs over the far north. Lows in the 60s. Trough aloft amplifies into the region pushing a stronger cd front across the region late Sun before moving offshore Sun nite. Pt sunny Sun with chc PoPs increasing north to south during the day. Highs in the 80s. PoPs shift east toward the coast Sun eve before ending after midnite. Lows upr 50s nw to upr 60s se. Sunny / cooler Mon. Highs in the 70s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 330 PM EDT Friday... High pressure will move off shore tonight. Winds overnight will be 5- 10 kt and seas will come down to around 1 ft in the bay and 2-3 ft in the Atlantic. As a cold front approaches from the north, southwesterly winds will increase tomorrow afternoon. Not going with any SCA for tomorrow afternoon because conditions will be marginal. Gust may exceed 25 kt for a short period of time and waves will touch 5 ft off the Eastern Shore's Atlantic coast(mostly far offshore edge of our zones). Farther south in the Atlantic, winds will between 15-20 kt with waves 3-4 ft. In the Chesepeake Bay and rivers, winds Thursday afternoon will be 10-15 kt and waves will be around 1-2 ft. Behind the cold front on Friday, high pressure will build back into the area for the holiday weekend. Looks like winds and seas will stay below SCA criteria through Monday. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 330 PM EDT Friday... VFR conditions to start off the forecast period despite being in a svr tstrm watch until 03Z. MVFR CIGS along with lcl IFR VSBYS in any tstrm this eve along with gusty winds. Frequent lightning possible as well. Added a TEMPO at RIC amd ECG btwn 22Z-02Z based on confidence for the latest high res model data. VCTS at ORF/PHF. S BY stays dry. Outlook... Lingering showers possible at ORF/PHF/ECG Sat as the system is slow to pull offshore. More shwrs/tstrms by late Sun as the next cold front drops south into the area. && .MARINE... As of 330 PM EDT Friday... Low pressure will track eastward along a stalled frontal boundary over central/eastern NC this afternoon and tonight before moving offshore early Sat AM. Winds will remain from the E-SE 5-15 kt late this aftn-evening as the low tracks from central to ern NC. Winds turn to the NNE at similar speeds by 12z Sat as the low slowly deepens as it moves offshore. Seas stay around 2-3 ft through the day on Sat but may build 4 ft S by Sat aftn (due to NNE winds in the wake of the low). While forecast winds/seas are below SCA criteria through Sat, tstms late this aftn-tonight across the south will prompt the issuance of SMWs/MWSs to cover locally higher gusts due to convection. Winds are forecast to remain aob 10 kt late Sat-Sat night as the low moves well offshore of the region. Sub-SCA conditions are expected through Sun aftn before a stronger (for early June) cold front crosses the waters Sun night-early Mon AM. There is a chc of SCA conditions across most of the waters (due to gusty N winds behind the front) Sun night-Mon AM. Seas 2-4 ft; waves 2-3 ft on the Bay. && .CLIMATE... As of 330 AM EDT Friday... * A top 3 warmest May is expected at Richmond, Norfolk, Elizabeth City given the expected heat to finish the month (good chance for Norfolk and Elizabeth City to be the #1 warmest). Current projections are for Salisbury to be either 5th or 6th warmest. * Number of Days of 90F+ in May: * Site Avg 2019 (thru 5/30) Most (Year) * Richmond: 2 days 7 days 11 days (1962) * Norfolk: 2 days 8 days 13 days (1880) * Salisbury: 1 day 3 days 7 days (1991) * Eliz City: 2 days 8 days 9 days (1944) && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MPR NEAR TERM...MPR SHORT TERM...MPR LONG TERM...CP AVIATION...MPR MARINE...JDM CLIMATE...AKQ
Hazardous Weather Outlook National Weather Service Wakefield VA 334 PM EDT Fri May 31 2019 VAZ048-062-064-083>086-100-509>512-515>522-011945- Fluvanna-Goochland-Caroline-New Kent-Gloucester-Middlesex-Mathews- Northampton-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Henrico (Including the City of Richmond)- Eastern Henrico-Western King William-Eastern King William- Western King and Queen-Eastern King and Queen-Western Essex- Eastern Essex- 334 PM EDT Fri May 31 2019 This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected late this afternoon and evening. Storms may be accompanied by strong wind gusts, hail, frequent lightning and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ012>017-030>032-102-VAZ060-061-065>068-079>081-087>089-092-093- 095>098-011945- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland- Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie- Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- 334 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms are possible late this afternoon and evening. The main threats will be damaging winds...large hail...frequent lightning and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ069-082-090-513-514-523>525-011945- Powhatan-Charles City-James City-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)-York-Newport News- Hampton/Poquoson- 334 PM EDT Fri May 31 2019 This Hazardous Weather Outlook is for central Virginia, east central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected late this afternoon and evening. Storms may be accompanied by strong wind gusts, hail, frequent lightning and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ021>025-VAZ075>078-099-011945- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Westmoreland-Richmond-Northumberland-Lancaster-Accomack- 334 PM EDT Fri May 31 2019 This Hazardous Weather Outlook is for southeast Maryland, east central Virginia, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
540 PM EDT FRI MAY 31 2019
NCZ017-102-312230-
Eastern Currituck-Western Currituck-
540 PM EDT FRI MAY 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CURRITUCK COUNTY...
At 540 PM EDT, a strong thunderstorm was located over Currituck,
moving east at 25 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.
Locations impacted include...
Currituck, Knotts Island, Snowden, Sligo, Shawboro and Maple.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3640 7611 3652 7613 3655 7601 3655 7598
3656 7598 3655 7597 3657 7596 3658 7589
3657 7590 3655 7588 3655 7587 3659 7588
3660 7583 3640 7579
TIME...MOT...LOC 2140Z 258DEG 24KT 3646 7606
JMSpecial Weather Statement
National Weather Service Wakefield VA
640 PM EDT FRI MAY 31 2019
VAZ048-062-509-510-312345-
Goochland-Fluvanna-Western Louisa-Eastern Louisa-
640 PM EDT FRI MAY 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHWESTERN
GOOCHLAND AND FLUVANNA COUNTIES...
At 639 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Orange to Lake Monticello to 6 miles
west of Centenary. Movement was east at 20 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.
Locations impacted include...
Louisa, Mineral, Palmyra, Fork Union, Lake Monticello, Columbia,
Ferncliff, Boswells Tavern, Kents Store, Troy, Gordonsville,
Scottsville, Louisa Airport, Green Springs, Shores, Central Plains,
Bremo Bluff, Cohasset, Waldrop and Tabscott.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
3813 7805 3814 7801 3812 7798 3812 7792
3810 7786 3810 7784 3808 7781 3796 7788
3773 7812 3775 7816 3775 7818 3769 7824
3769 7826 3776 7847 3780 7849
TIME...MOT...LOC 2239Z 264DEG 18KT 3820 7816 3794 7834 3769 7863
GINGRICHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 1 WNW EDENTON 36.06N 76.62W
05/31/2019 E1.00 INCH CHOWAN NC PUBLIC
VIDEO OF QUARTER SIZE HAIL IN EDENTON VIA
SOCIAL MEDIA.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
657 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 1 N EDENTON 36.07N 76.60W
05/31/2019 E1.00 INCH CHOWAN NC PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 1 WNW
EDENTON. VIDEO OF QUARTER SIZE HAIL IN
EDENTON VIA SOCIAL MEDIA.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
706 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 1 ENE MURFREESBORO 36.45N 77.08W
05/31/2019 E2.75 INCH HERTFORD NC NWS EMPLOYEE
RELAYED BY NWS EMPLOYEE. TIME ESTIMATED FROM
RADAR.
&&Special Weather Statement
National Weather Service Wakefield VA
711 PM EDT FRI MAY 31 2019
VAZ060-066-010000-
Lunenburg-Prince Edward-
711 PM EDT FRI MAY 31 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PRINCE EDWARD AND
NORTHWESTERN LUNENBURG COUNTIES...
At 710 PM EDT, a strong thunderstorm was located over Cullen, or near
Charlotte Court House, moving east at 30 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
Locations impacted include...
Hampden Sydney College, Hampden Sydney, Darlington Heights, Green
Bay, Briery Creek Lake, Prince Edward Station, Briery, Twin Lakes
State Park, Nutbush, Burkes Tavern, Scholfield, Moran, Kingsville,
Virso, Meherrin, Prince Edward Lake, Simplicity, Rubermount and
Worsham.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3721 7867 3728 7823 3712 7824 3709 7823
3707 7818 3704 7818 3703 7845 3708 7844
3709 7848 3711 7850 3713 7851 3715 7855
3714 7858 3716 7862 3717 7863 3719 7864
3720 7867
TIME...MOT...LOC 2310Z 264DEG 26KT 3713 7861
GINGRICHThe Norfolk radar (KAKQ), 34 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
10 thunderstorm wind, 9 hail, 1 heavy rain. Local standard time, as filed.
Ping pong ball size hail was reported on Route 58 outside of the city of Franklin.
Golf ball size hail was reported via social media.
Trees were downed onto a power line along Old Buckingham Road.
Golf ball size hail was reported. Hail was covering the ground.
Tree was downed off of Sedley Road.
Tree was downed off of Sedley Road.
Ping pong size hail was reported.
Trees were downed near Clinton.
Quarter size hail was reported.
Quarter size hail was reported.
Trees were downed near the Diamond baseball stadium.
Quarter size hail was reported.
Multiple trees were downed in Montpelier.
Quarter size hail was reported near John Tyler Community College.
Half dollar size hail was reported.
Numerous trees were downed near Hopkins Road Elementary School.
Trees were downed.
Trees were downed onto a power line along Route 106 (Roxbury Road).
Trees and power lines were downed with power outages along Jolly Road and Arwood Road.
Rainfall total of 2.38 inches was measured between 6 pm and 11 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831464, 831465, 831472, 831484, 831474, 831475, 831466, 831476, 831467, 831468, 831477, 831469, 831478, 831470, 831471, 831479, 831480, 831481, 831482, 831485.